Morphine Overdose: How to Recognize and Respond to Fatal Symptoms

In the past, drug and alcohol addiction was never something that received too much attention. You’d heard about it occasionally on the news, but it was always something that never hit close to home. Unfortunately, over the past two decades, opioid addiction has exploded and become harder and harder to ignore. It used to be anecdotal stories about your friends, sisters, cousins, or an aunt’s neighbor who was the victim of a morphine overdose.

However, today it’s a close relative or close that succumbed to an overdose or is battling addiction. It’s a sad reality, but it’s how things are today. We’ll always focus our efforts on preventing people from using drugs, but as opioids continue their death grip on society, learning how to recognize and respond to potentially fatal symptoms is our best approach. Although our attention has been on heroin, fentanyl, and oxycodone, morphine is another potent opioid that can cause an overdose when misused or abused.

Over the past 23 years, more than 932,000 people have lost their lives due to drug overdoses. However, for the first time in our country’s history, statistics released by the U.S. Centers for Disease Control and Prevention (CDC) for 2021 shocked the world. A total of 107,632 people lost their lives due to drug overdoses in the United States, a jump of 15 percent from 2020, stemming from the strict lockdowns imposed by the government. Opioids like morphine were responsible for 80,816 of those deaths, a substantial rise from the year prior. For reasons unknown, Alaska witnessed the most significant spike in overdose deaths, which were up 75.3 percent from 2020.

What makes this topic especially challenging is the nature of opioids. They are still prescribed for a reason. Patients battling chronic pain are often overshadowed and get the short end of the stick because of those who misuse these drugs. Most opioid users follow their doctor’s instructions and use them to manage pain. However, even those who use them responsibly are at risk of developing an opioid use disorder (OUD).

The odds of someone overdosing are one in 96, higher than the odds of losing your life in a car accident, which is one in 103. Opioid overdose is considered the leading cause of death in the United States, with an estimated 10.1 million people over the age of 12 admitting to opioid misuse. The figures show that 9.7 million cases were from prescription pain relievers like morphine. Considering these odds, if you know someone using morphine as prescribed or abusing it, knowing the signs and symptoms of an overdose can prevent them from permanent damage or death.

Morphine Overdose Symptoms

When you take morphine as prescribed, your chances of overdose are much lower. However, it’s not zero, especially if youA prescription for morphine just started using the drug for the first time. This is why doctors recommend you always follow their instructions and never mix it with other medications unless they’ve been pre-approved by your physician.

Depressants like alcohol and benzodiazepines are dangerous alone, but when used in conjunction with opioids, they can be a recipe for disaster. You must avoid using alcohol and benzodiazepines when using morphine. You should also avoid taking more than prescribed because it can raise your tolerance, which means it won’t produce the pain-relieving effects and cause you to take more than you need.

An overdose of morphine can cause life-altering and permanent changes. However, it can also be fatal and is considered a life-threatening medical emergency. If you’re concerned about a friend or loved one taking morphine, knowing the following morphine overdose symptoms can potentially save their life.

Serious side effects can include changes in your heartbeat, agitation, confusion, fever, loss of appetite, hallucinations, nausea, and other significant mood changes. It’s also possible to faint during an overdose. The most common symptoms include the following:

  • Shallow breathing
  • Stomach spasms and severe pain
  • Cold or clammy skin
  • Severe constipation
  • Limp muscles
  • Blurred vision
  • Falling in and out of consciousness
  • Weak or non-existent pulse
  • Overwhelming drowsiness
  • Unable to breathe due to respiratory depression
  • Seizures
  • Pinpoint pupils
  • Bluish fingernails and lips
  • Coma

If you witness any of the signs we’ve listed above and you know someone recently ingested morphine, don’t hesitate to call 911. Even if you’re unsure if they took morphine, these are still the signs of an opioid overdose and require prompt medical attention.

How Much Morphine Do You Need to Overdose?

The answer to this question is complex because there isn’t a single one. The simplest way to answer this is by mentioning that any amount of morphine that exceeds your doctor’s prescribed dosage puts you at a dangerous risk of an overdose. It’s important to also say again that a morphine overdose can result in your death. Consuming the drug in conjunction with other medications also comes with risks.

The Federal Drug Administration (FDA) issued new regulations in 2016 to warn the public about the risks associated with using over 400 opioid medications, including morphine, with benzodiazepines. These risks include respiratory depression, extreme sleepiness, coma, and death.

The recommended dose of morphine that your doctor prescribes will take your body weight, tolerance, and other factors into consideration to avoid an undesirable outcome. The standard dose of a pill, tablet, or oral liquid will range from 10 mg (milligrams) to 30 mg every four hours, never to exceed 150 mg in a day. Injectable liquid can will range from 3 mg to 10 mg in the first four hours. When morphine is injected, it’s three times more potent because it goes directly into your bloodstream.

When you start taking morphine, you must consume the smallest dose with the best outcome. Speak to your doctor if you don’t achieve the desired pain-relieving effects. They might suggest gradually increasing it for pain relief.

How to Treat a Morphine Overdose

If you know a loved one is taking morphine and witness any of the above-mentioned side effects, don’t hesitate to call 911. The worst that can happen is emergency services arrive and give you the all-clear. It’s better to be safe than sorry. If it is an overdose, then you can potentially save their life. In any event, medical professionals must evaluate anyone suspected of a morphine overdose. Push aside your fear of getting in trouble and focus on saving a life. Here is what must be done if you suspect an overdose.

Contact Emergency Services

Before attempting anything, call 911. The operator will walk you through what to do and ensure you aren’t hurting the individual. They will ask you questions, including the person’s weight, height, how much morphine was taken, if other drugs or alcohol are in the mix, and how much they’ve been taking. They’ll also want to know if the morphine was prescribed to them. If so, please provide first responders with the prescription bottle.

Evaluate the Symptoms

The operator will instruct you to keep the individual awake or wake them up by rubbing their breastbone with your knuckles or communicating with them loudly. If they’ve overdosed on morphine, you’ll notice their body is limp and won’t respond to stimuli. Their breathing will be shallow, they’ll appear blue and pale and have a slowed heartbeat. If this is the case, they’re close to death. Make sure they get help.

Administer Naloxone

In most cases, those prescribed opioids will also have Naloxone. If you have access to it, use it and follow the instructions on the bottle. If the person doesn’t respond within two to three minutes, administer another dose if first responders have not arrived. If they regain consciousness, it doesn’t mean they’re out of the woods. They must go to the hospital as it’s possible to overdose once the Naloxone exits their system.

If Trained, Start First Aid

If you have previous training with CPR, make sure to administer it immediately. The 911 operator will ask you to push the individual on their side to keep their airway open. This prevents them from choking on their vomit. You must continue to monitor their condition until paramedics arrive. By following these instructions, you give the person a chance of surviving. Never leave their side. You must also remain calm as you cannot provide the highest level of care if you’re distracted by your emotions.

Tap to GET HELP NOW: (844) 318-7500